Can You Overdose on OxyContin?
OxyContin is prescribed for moderate to severe pain relief. But it is one of the most commonly abused prescription opioids.
It is possible to overdose on OxyContin, especially if the drug is taken in a way other than prescribed. A person may intentionally or unintentionally take too much of the drug or combine it with alcohol or other drugs.2,3
OxyContin Addiction Signs and Symptoms
An OxyContin overdose occurs when levels of the drug become so elevated in a person’s body that normal, automatic brain control over breathing, heart rate, and other bodily processes becomes compromised – potentially resulting in respiratory arrest, dangerously slowed heartbeat, and death.
OxyContin overdose signs and symptoms include:2,4
Because an OxyContin overdose can be fatal, it is important that those who use the drug (or know someone who does) are able to recognize the signs and symptoms of overdose when they occur. The key to surviving an overdose is early intervention.
- Pinpoint pupils.
- Limp muscles.
- Stomach spasms.
- Nausea and frequent, uncontrollable vomiting.
- Cold, clammy skin.
- Weak pulse.
- Low blood pressure.
- Slowed, shallow, or stopped breathing.
- Blue-colored fingernails and lips.
What to Do
Helpline Information to find a recovery center for OxyContin addiction. Treatment support representatives are available 24 hours a day.
If you observe any of the signs and symptoms of OxyContin overdose in yourself or someone else, call 911 immediately.
While you wait for the emergency medical team to arrive, you can help the person who has overdosed by:
- Monitoring the person’s condition.
- Keeping the person as awake and alert if possible.
- Administering naloxone, a drug that can reverse the effects of an overdose.
- Attempting to keep the person sitting up to avoid choking on vomit.
- Laying the person on his or her side if the person is unconscious.
- Having as much information as possible available for emergency personnel. You should be ready to answer the following questions, if possible:
- Which drug(s) did the person consumed?
- What quantity of the drug(s) was consumed?
- What time were the drugs consumed?
- Does the person have any other health issues?
- Is he or she taking any medications?
- Does the person have an insurance card?
Snorting OxyContin or mixing it with other drugs increases the risk of overdose.
Although an OxyContin overdose can happen to anyone, many factors can increase a person’s risk of overdosing, such as:
- Buying drugs on the street, where one is unsure of purity or strength.
- Mixing the drug with alcohol, street drugs, or other prescription medications.
- Taking the drug in a way other than prescribed (snorting, crushing, injecting, etc.).
- Taking large quantities of the drug in a short amount of time.
- Age (elderly people may be more likely to overdose).
- Tolerance (everyone has a different tolerance level, so not everyone will overdose on the same dose).
- Relapsing after a period of withdrawal. Many people do not realize that their tolerance levels go down when they quit using OxyContin. They may quit using for a period of time, only to relapse, start using again, and take a dose that is too high for their body to handle.
OxyContin Overdose Treatment
When a person who has overdosed arrives at an emergency treatment facility, the medical team will first assess the person’s condition to determine the best course of treatment. The team will check and monitor the person’s vital signs (breathing, blood pressure, body temperature, pulse, etc.).
Depending on the person’s condition, he or she may receive one or more of the following overdose treatments:2
- Gastric lavage (stomach pumping)
- Activated charcoal
- Breathing support (through oxygen, intubation, or ventilation)
- Fluids given through an IV
- Medicines such as naloxone, which reverses the effects of opioids
- Diagnostic tests such as X-rays, CT scans, and EKGs
- Additional treatments if alcohol or other drugs were consumed
Can You Die From an OxyContin Overdose?
An overdose can be fatal, but most people survive with proper medical intervention. However, some people may be left with long-term complications, such as:
- Permanent brain damage (this is caused by a lack of oxygen to the brain for a significant period of time).
- Muscle damage due to lying on a hard surface for too long.
According to the Centers for Disease Control and Prevention, more than 1,000 people are treated in emergency medical centers every day for misusing prescription opioids. In 2014, more than 14,000 people lost their lives to prescription opioid overdose.1
Recovering From an Overdose
Fortunately, most people recover from an OxyContin overdose if it is treated immediately.2
However, many people who overdose on OxyContin have a substance abuse problem and are addicted to or dependent on the drug. In order to prevent another overdose as well as avoid other long-term consequences of drug abuse, people should consider seeking professional addiction treatment at a recovery center.
Some recovery and treatment options available to those struggling with OxyContin addiction or abuse include:
- Inpatient rehab: Inpatient OxyContin addiction treatment takes place in a residential facility on a 24/7 basis – with treatment spanning 30 days through 90 days or more, if needed. By spending all of their time at the addiction treatment center, people are able to focus exclusively on recovery while avoiding triggers and stressors. Some of the treatments used in inpatient facilities include individual and group counseling, 12-step programs, detox, medication maintenance treatment, and complementary-alternative therapies such as meditation, acupuncture, and art or music therapies.
- Outpatient rehab: Outpatient rehabs offer many of the same treatment options as inpatient facilities, but the person continues to reside at home and only receives treatment on a part-time basis. This type of treatment is ideal for those with less severe addictions who want to continue to go to work, attend school, or otherwise engage in their daily personal and professional lives throughout the treatment process.
- 12-step programs: Twelve-step groups such as Narcotics Anonymous (NA) and Pills Anonymous provide drug abusers with a peer support system and a linear process toward recovery. The structure and the support of the group can help assist people throughout the treatment process as well as provide ongoing aftercare to prevent relapse.
- Medication-assisted treatment: This type of treatment involves the use of medications such as naltrexone, methadone, and buprenorphine with therapies such as cognitive behavioral therapy. The medications help reduce withdrawal symptoms and cravings by acting on the same receptors in the brain as OxyContin.5
Find a Recovery Center
. Centers for Disease Control and Prevention. (2016) Prescription Opioid Overdose Data.
. Heller, J. (2015). Hydrocodone/Oxycodone Overdose. U.S. National Library of Medicine.
. Center for Substance Abuse Research. Oxycodone.
. U.S. National Library of Medicine. (2016). Oxycodone.
. National Institute on Drug Abuse. (2014). Treating Addiction to Prescription Opiates.
You are never too old to improve your health and quality of life!